Thunderstorm Wind, Yadkin
- When
- July 28, 8:00 PM EST
- Where
- Yadkin County, East Bend
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.217, -80.517
Severe thunderstorms, some with bowing line segments, resulted in trees and some power lines down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorms, some with bowing line segments, resulted in trees and some power lines down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 28, 6:49 PM EST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 749 PM EDT THU JUL 28 2005 .AVIATION... ONE CLUSTER OF SHOWERS AND THUNDERSTORMS OVER THE WESTERN COUNTY WARNING AREA WILL CROSS ROA BETWEEN 01-03Z AND WILL LOWER THE CIGS AND VSBYS TO MVFR LEVELS. A LINE OF STRONGER THUNDERSTORMS IS ALSO APPROACHING FROM NORTH CAROLINA AND IS EXPECTED TO REACH DAN AROUND 03Z...RESULTING IN MVFR TO IFR CONDTITIONS. DUE TO LIGHT WINDS AND HIGH AMOUNTS OF LOW LEVEL MOISTURE...MVFR FOG WILL FORM AGAIN OVERNIGHT. HOWEVER VSBYS AND CIGS AT LWB WL BE LFR TO LIFR AFT 08Z. MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN FRIDAY AFTERNOON. && .PREVIOUS DISCUSSION... (ISSUED 301 PM EDT THU JUL 28 2005) SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... WAVE FORMING ALONG SURFACE BOUNDARY DRAPED DOWN ACROSS THE CENTRAL CAROLINAS TO INTENSITY LATER TODAY AND THIS EVENING. BOTH 12Z NAM AND GFS MODELS PAINTING BULLSEYE OF SIGNIFICANT PRECIPITATION TOWARD SOUTHSIDE VA/NW NC PIEDMONT TONIGHT. THINKING THIS FEEDBACK PROBLEM WITH MODELS HAS TO DO WITH OVER INTENSIFICATION OF WAVE LEADING TO STRONGER MOISTURE CONVERGENCE AND HIGHER PRECIPITABLE WATER VALUES. WITH THAT IN MIND...WILL CUT BACK ON RAINFALL AMOUNTS OVERNIGHT WHILE GOING WITH LIKELY TO CATEGORICAL POPS AND MENTION HEAVY RAIN THIS EVENING. MODELS DIFFER ON SOLUTION INTO FRIDAY NIGHT. NAM PUSHING FRONT AND PCPN TO THE EAST COAST AS WAVE MOVES NORTH FRIDAY EVENING. GFS KEEPS BOUNDARY OVER CENTRAL VA/NC WITH ANOTHER WAVE TRACKING THROUGH EASTERN CWA THEN FINALLY PUSHES FRONT AND PCPN TO THE EAST COAST ON SATURDAY. BASED ON MODEL JET STRUCTURE...GFS MAYBE RIGHT. THEN AGAIN NAM COULD BE RIGHT WITH WESTERLY FLOW FOLLOWING WAVE PASSAGE. WILL TAKE A COMPRISE BETWEEN THESE TWO MODELS SOLUTIONS KEEPING HIGHEST POPS TOWARD SE CWA. WITH LIKELY TO CATEGORICAL POPS IN THE AREA...DAYTIME HIGH TEMPERATURES WILL BE BELOW NORMAL BY 10 OR SO DEGREES. THICKENING CLOUD COVER OVERNIGHT WILL RESULT IN LITTLE DIURNAL TEMPERATURE DROP...THEREFORE OVERNIGHT LOWS WILL BE NEAR NORMAL. LONG TERM (SATURDAY THROUGH THURSDAY)... UPPER LEVEL PATTERN TO REMAIN RATHER STAGNANT OVER THE WEEKEND AND INTO NEXT WEEK...UPPER LEVEL RIDGE OVER WESTERN USA...TROUGH ACROSS THE OH/TN/S MS VALLEY...UPPER LEVEL RIDGE OFF THE SE COAST/BERMUDA. THE TROUGH AND SE COASTAL RIDGE WILL CONTINUE TO BRING MOISTURE IN FROM THE GULF TO THE MID AND UPPER LEVELS. LOWER LEVELS WILL SEE MORE DRY AIR ADVECTING IN FROM THE NORTHEAST. THE FOCUS FOR PCPN WILL BE DETERMINED BY THE POSITION OF ANY SURFACE FRONT AND WAVES RIDING ALONG THIS BOUNDARY. CURRENT FRONT IS EXPECTED TO MOVE TO THE EAST COAST TODAY THEN EVENTUALLY WASHOUT BY MONDAY. A SECOND FRONT IS EXPECTED TO APPROACH THE AREA BY THE MIDDLE OF NEXT WEEK...BUT WITH STAGNANT PATTERN...NOT EXPECTING FRONT TO ENTER THE REGION. WITH TODAYS SURFACE FRONT SOUTH OF THE AREA THROUGH THE WEEKEND...BEST CHC FOR SCT SHOWERS WILL BE ALONG THE NC/VA BORDER. ALSO...TEMPERATURES WILL BE COOLER THAN NORMAL AS NORTHEASTERLY FLOW CONTINUES TO FILTER IN SOME COOLER AIR. ONCE FRONT WASHES OUT AND NORTHEASTERLY FLOW WEAKENS BY MID WEEK...TEMPERATURES WILL RETURN TO NORMAL. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && AMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT THU JUL 28 2005 NCZ003>006-019-020-VAZ032-043-044-058-292000- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY- PITTSYLVANIA-HALIFAX- 346 PM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS THE AREA LATER THIS AFTERNOON AND INTO THIS EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...ISOLATED LARGE HAIL AND TORRENTIAL DOWNPOURS.THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT... NCZ001-002-018-VAZ015-016-292000- ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL- 346 PM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS BY LATE THIS AFTERNOON INTO THIS EVENING. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING ISOLATED DAMAGING WINDS...HAIL AND LOCALLY VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT... VAZ007-009>014-017>020-022>024-033>035-045>047-059-WVZ042>045- 292000- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD- AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- 346 PM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS THE AREA THIS AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...ISOLATED LARGE HAIL AND TORRENTIAL DOWNPOURS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT...
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG COLLIERSTOWN 37.77N 79.58W
07/28/2005 ROCKBRIDGE VA LAW ENFORCEMENT
TREES DOWN
0425 PM HAIL COLLIERSTOWN 37.77N 79.58W
07/28/2005 1.00 INCH ROCKBRIDGE VA LAW ENFORCEMENT
&&
WPERRYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 3 W BUENA VISTA CITY 37.73N 79.42W
07/28/2005 ROCKBRIDGE VA LAW ENFORCEMENT
TREES DOWN ALONG INTERSTATE 81.
0450 PM TSTM WND DMG 1 W BUENA VISTA CITY 37.73N 79.39W
07/28/2005 ROCKBRIDGE VA LAW ENFORCEMENT
TREES DOWN.
&&
WPERRYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL COLLIERSTOWN 37.77N 79.58W
07/28/2005 1.25 INCH ROCKBRIDGE VA EMERGENCY MNGR
0425 PM TSTM WND DMG COLLIERSTOWN 37.77N 79.58W
07/28/2005 ROCKBRIDGE VA EMERGENCY MNGR
NUMEROUS TREES DOWN. WINDOWS BLOWN OUT IN HOUSES.
&&
AMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG CHILHOWIE 36.80N 81.68W
07/28/2005 SMYTH VA LAW ENFORCEMENT
TREES DOWN.
&&
WPERRYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST 5 E ATKINS 36.87N 81.33W
07/28/2005 68 MPH SMYTH VA AWOS
&&
WPERRYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 820 PM EDT THU JUL 28 2005 NCZ004>006-020-VAZ044-058-290115- CASWELL-HALIFAX-PITTSYLVANIA-ROCKINGHAM-STOKES-YADKIN- 820 PM EDT THU JUL 28 2005 A LINE OF STRONG THUNDERSTORMS WILL BE MOVING INTO THE NORTHWEST PIEDMONT OF NORTH CAROLINA AND EVENTUALLY INTO SOUTHSIDE VIRGINIA THROUGH 11 PM. THE STORMS WILL MOVE THROUGH YADKIN COUNTY BETWEEN 735 PM AND 830 PM...REACHING STOKES AND ROCKINGHAM COUNTIES BY 915 PM. EXPECT DEADLY CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 45 MPH AND VERY HEAVY RAIN WITH THE STRONGEST STORMS. THESE STORMS...IF THEY HOLD TOGETHER WILL MAKE IT TO DANVILLE BY 1030 PM. BE PREPARED FOR THIS STORMS. STAY INDOORS AND AWAY FROM WINDOWS. IF TRAVELING... TORRENTIAL DOWNPOURS WILL CAUSE EXTENSIVE PONDING OF WATER ON THE ROADS. 05
The Roanoke radar (KFCX), 92 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
6 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5467553, 5467554, 5467558, 5467555, 5467556, 5467557.